Medically Reviewed by Dr. Mohammed Saeed, MD.
Often the biggest obstacle deterring heroin addicts from seeking treatment or simply quitting altogether is the uncomfortable detoxification process that is the first step in the recovery process. The physical and psychological symptoms of heroin withdrawal can feel overwhelming and heroin – or any opioid – withdrawal can be fatal if attempted without medical supervision.
One common mistake, made by those attempting home detox from heroin or opioids, is to simply assume that the pain and discomfort they are experiencing is only temporary and that it will soon pass when given enough time. Some of these symptoms may include dysphoria, insomnia, nausea, chills, vomiting, diarrhea, or other typical flu-like symptoms.
While it is true that, in most cases, these symptoms will peak between three to five days and will pass over the course of time, fatal reactions to a select few of these symptoms are a rare but very real possibility. The dangers are most prevalent in two of the previously mentioned symptoms: vomiting and diarrhea.
Both vomiting and diarrhea are the body’s natural processes of cleansing the body of foreign substances but also result in a significant loss of hydrating fluids — mainly water — from the body. If you’ve ever sought medical attention for typical flu-like symptoms, medical professionals will likely advise you to drink plenty of fluids throughout the duration of your illness. This is because dehydration and elevated blood sodium, or hypernatraemia, can cause heart failure and result in cardiac arrest.
In addition to the physical symptoms directly associated with death, certain psychological factors during withdrawal can make a person more likely to harm themselves.
For example, it’s long been known that depression and substance abuse often go hand-in-hand; depression can lead to drug abuse, or drug abuse can lead to depression. Regardless of the origins of depression, the withdrawal period for recovering addicts will often enhance self-destructive behaviors.
Throughout this period, a person in withdrawal may experience not only amplified depression but also depersonalization, severe panic attacks, and hallucinations. This altered state of mind and extreme discomfort can increase suicidal tendencies in those going through heroin withdrawal. In fact, Psychology Today estimates the rate of suicide amongst substance abusers who fail to seek treatment to be approximately 45%.
If you’re attempting detox from heroin at home, the mere risk of relapse could be enough to cause death. During the detoxification process, the body is in the process of reducing opioid levels from the system, thus, decreasing tolerance levels for the drug. That means if a person successfully made it just a few days into sobriety but then relapsed, their body would be incapable of tolerating the stronger dose, resulting in a possibly fatal overdose.
For these reasons, we recommend that professional, medical supervision should always be considered when an addict is ready to pursue sobriety. While it is possible to overcome the pain and discomfort of heroin withdrawal by yourself, there are several complications that only clinical professionals will have the knowledge to recognize, and be subsequently equipped and ready to address during the recovery period.
The desire to live a sober life is commendable, but the process by which you achieve sobriety from heroin or other opioid-based drugs is a critical choice.